Alert archive / South Carolina / Special Weather Statements in 2012
Special Weather Statement, NWS Columbia, SC
NWS Columbia, SC issued this special weather statement at Aug 8, 2012, 11:20 PM EDT for 4 counties in South Carolina. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2012, 11:20 PM EDT (03:20 UTC)
- Expired
- Aug 9, 2012, 12:15 AM EDT
- In force
- 55 min
- Issued by
- NWS Columbia, SC
Counties Calhoun County, SC, Clarendon County, SC, Orangeburg County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 55 km from the middle of the area, began a volume at 03:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 3.3 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 961 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 910 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
765
WWUS82 KCAE 090320
SPSCAE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1120 PM EDT WED AUG 8 2012
SCZ028-031-036>038-090415-
CALHOUN-CLARENDON-ORANGEBURG-RICHLAND-SUMTER-
1120 PM EDT WED AUG 8 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF RICHLAND...CALHOUN...
SUMTER...CLARENDON AND ORANGEBURG COUNTIES THROUGH 1215 AM EDT...
AT 1113 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM BISHOPVILLE
THROUGH OAKLAND TO 11 MILES WEST OF EASTOVER...MOVING SOUTH
AT 20 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
OAKLAND...BOWMAN...BROOKDALE...EASTOVER...ELLOREE...MANNING...
MILLWOOD...MULBERRY...ORANGEBURG...SOUTH SUMTER...ST. MATTHEWS...
SUMMERTON AND SUMTER...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3369 7999 3356 8006 3331 8057 3328 8088
3373 8099 3376 8092 3378 8100 3394 8102
3409 8074 3407 8072 3412 8055 3377 7998
TIME...MOT...LOC 0318Z 002DEG 18KT 3402 8045 3389 8087
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Aug 8, 9:13 PM EDT, 2 hours 7 minutes earlier.
Area forecast discussion, Aug 8, 9:13 PM EDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 913 PM EDT WED AUG 8 2012 .SYNOPSIS... WEAK HIGH PRESSURE AND SLIGHTLY DRIER AIR WILL PROVIDE DRY WEATHER THROUGH THURSDAY...HOWEVER ANOTHER DISTURBANCE MOVING INTO THE AREA THURSDAY NIGHT WILL BRING SHOWERS AND THUNDERSTORMS TO THE AREA THROUGH THE WEEKEND. && .NEAR TERM /THROUGH THURSDAY/... SCATTERED THUNDERSTORMS IN THE NORTHERN MIDLANDS AND PEE DEE THIS EVENING. MAIN THREAT APPEARS TO BE HEAVY RAIN. EXPECT DIMINISHING TRENDS BY MIDNIGHT AS INSTABILITY WEAKENS. OVERNIGHT MINIMUM TEMPERATURES IN THE LOW 70S ON TRACK. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... UNSETTLED WEATHER IS EXPECTED DURING THIS PERIOD AS AN UPPER TROUGH AMPLIFIES AND DEEPENS OVER THE GREAT LAKES REGION THURSDAY AND EXTENDING INTO OHIO AND TENNESSEE VALLEYS BY FRIDAY...THEN SLOWLY PUSHING THROUGH THE FORECAST AREA ON SATURDAY. THURSDAY LOOKS TO BE A RELATIVELY DRY DAY WITH PRECIPITABLE WATER VALUES AROUND 1.5 INCHES AND LITTLE IN THE WAY OF FORCING ACROSS THE AREA THROUGH MID AFTERNOON. ISOLATED TO SCATTERED CONVECTION MAY DEVELOP LATE THURSDAY AFTERNOON AND EVENING...MAINLY IN THE CSRA WHERE MOISTURE WILL BE RECOVERING AS DEEP SOUTHWESTERLY FLOW DEVELOPS AHEAD OF THE UPSTREAM DIGGING SHORTWAVE ENERGY. PVA INCREASES THURSDAY NIGHT INTO FRIDAY ACROSS THE AREA AS MOISTURE CONTINUES TO INCREASE AND WILL HOLD ON TO LOW CHANCE POPS THURSDAY NIGHT BUT INCREASE TO HIGH CHANCE BY FRIDAY AFTERNOON COINCIDING WITH THE UPPER SUPPORT AND MODERATE INSTABILITY. POPS MAY NEED TO BE INCREASED FOR FRIDAY AND FRIDAY NIGHT BUT SOME MODEL DIFFERENCES LEAD TO A LOW CONFIDENCE FORECAST IN TIMING. THE MAIN TROUGH AXIS SHIFTS INTO THE MOUNTAINS AND THE UPSTATE BY SATURDAY AFTERNOON WHICH SHOULD SUPPORT THE THREAT FOR RAIN AND CONVECTION ALONG AND EAST OF THE MIDLANDS THROUGH SATURDAY AND PUSHING TO THE COAST BY SATURDAY NIGHT. A COLD FRONT WILL TRY TO PUSH INTO THE REGION AS WELL ON SATURDAY AND THIS ALONG WITH THE RIGHT ENTRANCE REGION OF AN UPPER JET WILL PROVIDE PLENTY OF OPPORTUNITY FOR CONVECTION ESPECIALLY ACROSS THE EASTERN PART OF THE FORECAST AREA. HAVE BUMPED UP POPS TO HIGH CHANCE FOR THE FRIDAY THROUGH SATURDAY TIME FRAME. HEAVY RAIN THREAT IS POSSIBLE IN THE VICINITY OF THE FRONT AS THE UPPER SUPPORT AND MID LEVEL FLOW BECOMES SOMEWHAT PARALLEL TO THE SURFACE BOUNDARY WHICH WOULD SUPPORT TRAINING OF STORMS. TEMPERATURES WILL BE IN THE LOWER 90S FOR DAYTIME HIGHS AND LOWER 70S THURSDAY NIGHT ALTHOUGH SATURDAY MAY BE THE COOLEST DAY WITH MANY LOCATIONS IN THE 80S DUE TO CLOUD COVER AND PRECIPITATION. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... THE EXTENDED FORECAST FEATURES A DAY OF ZONAL WESTERLY UPPER LEVEL FLOW WITH LOWER HUMIDITY ON SUNDAY FOLLOWED BY GENERAL TROUGHING FROM THE GREAT LAKES THROUGH THE SOUTHEAST MONDAY THROUGH WEDNESDAY. MEDIUM RANGE GUIDANCE IS IN REASONABLE AGREEMENT WITH THIS PATTERN AND YIELDS NORMAL CONFIDENCE IN THE FORECAST. A LESS HUMID AIRMASS WILL BRIEFLY RESIDE OVER THE UPSTATE AND WESTERN MIDLANDS ON SUNDAY WITH SOME WEAK DOWNSLOPING POSSIBLE AND MOSTLY SUNNY SKIES. PRECIPITABLE WATER VALUES DROP BELOW 1.5 INCHES WHICH SHOULD LIMIT CONVECTION RESULTING FROM DAYTIME HEATING. HOWEVER...SUNDAY NIGHT INTO MONDAY THE UPPER FLOW BACKS A BIT IN RESPONSE TO A DIGGING UPPER TROUGH OVER THE GREAT LAKES REGION WHICH SHIFTS INTO THE NORTHEASTERN STATES BY LATE TUESDAY. SURFACE FLOW AROUND THE BERMUDA HIGH WILL ALLOW MOISTURE TO ADVECT BACK OVER THE AREA MON/TUE AND KEEP LOW CHANCES OF DIURNAL CONVECTION IN THE FORECAST. A FRONTAL BOUNDARY WILL ALSO PUSH INTO THE AREA BY TUESDAY ALSO HELPING TO FOCUS PRECIPITATION AND WILL GO WITH HIGHEST POPS ON THIS DAY. THE FRONTAL BOUNDARY IS FORECAST TO SLIP JUST SOUTH OF THE AREA BUT MAY STALL OUT OVER THE EASTERN MIDLANDS BY MIDWEEK. TEMPERATURES THROUGH THE PERIOD SHOULD REMAIN NEAR TO SLIGHTLY ABOVE NORMAL. && .AVIATION /01Z THURSDAY THROUGH MONDAY/... SHOWERS AND THUNDERSTORMS THAT WERE NW OF CAE/CUB HAVE DISSIPATED. OTHER ACTIVITY CURRENTLY WELL TO THE NE OF THE TERMINALS. NOT ENOUGH COVERAGE/CONFIDENCE TO INCLUDE PRECIP MENTION IN TAFS AT THIS TIME. AFTER CONVECTION DISSIPATES...CONCERN WILL SHIFT TO POSSIBLE FOG AND/OR STRATUS DEVELOPMENT LATE TONIGHT/THURSDAY MORNING. A BLEND OF THE LATEST ARRAY OF GUIDANCE SUGGESTS MVFR CONDITIONS AT CAE/CUB/DNL...WITH IFR POSSIBLE AT AGS/OGB. WILL NOT BE TOO PESSIMISTIC ON THE 00Z TAFS. WILL EVALUATE TRENDS AND LATEST GUIDANCE AND ADJUST IN LATER ISSUANCES IF NECESSARY. SCATTERED AFTERNOON AND EVENING SHOWER AND THUNDERSTORM ACTIVITY EXPECTED THURSDAY...BUT COVERAGE/CONFIDENCE NOT SUFFICIENT TO WARRANT MENTION IN TAFS THIS FAR OUT. EXTENDED AVIATION OUTLOOK...AN UNSETTLED WEATHER PATTERN WILL PERSIST THROUGH SATURDAY. THE CHANCE FOR SHOWERS AND STORMS WILL CONTINUE EACH DAY WITH THE DEVELOPMENT OF LATE NIGHT/EARLY MORNING FOG/STRATUS POSSIBLE. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, Aug 8, 4:42 AM EDT, 18 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 442 AM EDT WED AUG 8 2012 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-090845- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 442 AM EDT WED AUG 8 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 8, 11:20 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1120 PM EDT WED AUG 8 2012
SCZ028-031-036>038-090415-
CALHOUN-CLARENDON-ORANGEBURG-RICHLAND-SUMTER-
1120 PM EDT WED AUG 8 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF RICHLAND...CALHOUN...
SUMTER...CLARENDON AND ORANGEBURG COUNTIES THROUGH 1215 AM EDT...
AT 1113 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM BISHOPVILLE
THROUGH OAKLAND TO 11 MILES WEST OF EASTOVER...MOVING SOUTH
AT 20 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
OAKLAND...BOWMAN...BROOKDALE...EASTOVER...ELLOREE...MANNING...
MILLWOOD...MULBERRY...ORANGEBURG...SOUTH SUMTER...ST. MATTHEWS...
SUMMERTON AND SUMTER...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3369 7999 3356 8006 3331 8057 3328 8088
3373 8099 3376 8092 3378 8100 3394 8102
3409 8074 3407 8072 3412 8055 3377 7998
TIME...MOT...LOC 0318Z 002DEG 18KT 3402 8045 3389 8087The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 9:01 PM EDT | Areal Flood Advisory | CAE | Chesterfield | 119 min |
| Aug 9, 6:29 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 61 min |
| Aug 9, 6:41 PM EDT | Severe Thunderstorm Warning | CAE | Newberry, Saluda | 64 min |
| Aug 9, 7:00 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Newberry | 45 min |
| Aug 9, 7:15 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, McCormick | 45 min |
| Aug 9, 7:31 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Bamberg, Barnwell, Orangeburg | 59 min |
| Aug 9, 7:57 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell, Calhoun, Edgefield, Lexington, Newberry and 2 more | 48 min |
Nearby
Special Weather Statements in South Carolina, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.